Alert archive / Michigan / Special Weather Statements in 2020
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Oct 13, 2020, 6:39 PM EDT for Chippewa County, Emmet County, Michigan. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2020, 6:39 PM EDT (22:39 UTC)
- Expired
- Oct 13, 2020, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
Counties Chippewa County, MI, Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:40 PM EDT | HAIL 0.88 | 3 Nw Kelden, MI | BROADCAST MEDIA RELAYED REPORT OF PEA TO NICKEL SIZE HAIL. |
| Oct 13, 6:52 PM EDT | HAIL 0.5 | Rudyard, MI | HAIL UP TO HALF INCH SIZE REPORTED IN RUDYARD. |
| Oct 13, 6:55 PM EDT | HAIL 0.88 | 1 Ese Kinross, MI | . |
| Oct 13, 6:55 PM EDT | HAIL 0.88 | 1 Ese Kinross, MI | |
| Oct 13, 7:35 PM EDT | TSTM WND GST 41 | 2 Wnw Cheboygan, MI | AWOS STATION KSLH CHEBOYGAN - CHEBOYGAN COUNTY ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WWUS83 KAPX 132239
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
639 PM EDT Tue Oct 13 2020
MIZ016-017-086>088-096-097-132330-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Cheboygan-Emmet-Central Chippewa-
639 PM EDT Tue Oct 13 2020
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CHIPPEWA...NORTHWESTERN CHEBOYGAN...NORTHERN EMMET AND EASTERN
MACKINAC COUNTIES...
At 638 PM EDT, radar indicated thunderstorms were located along a
line extending from near Kinross to near Cross Village.
Movement was east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
St. Ignace, Mackinaw City, Mackinac Island, Kinross, Pickford,
Rudyard, Cross Village, Cedarville, Good Hart, and Hessel.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4624 8411 4616 8402 4592 8425 4588 8442
4594 8449 4592 8467 4585 8455 4581 8436
4564 8452 4554 8516 4566 8511 4571 8501
4578 8513 4581 8505 4579 8484 4582 8481
4582 8488 4595 8500 4632 8469 4647 8413
TIME...MOT...LOC 2238Z 248DEG 48KT 4628 8453 4564 8513
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Oct 13, 5:26 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 13, 5:26 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
526 PM EDT Tue Oct 13 2020
.UPDATE...
Issued at 525 PM EDT Tue Oct 13 2020
Band of high-based showers is taking advantage of a deep, dry
sub-cloud layer, represented in part by surface temps in the low-
mid 60s and surface dew points in the low-mid 30s. These
disorganized showers are thus becoming wind producers, including
46 mph at our office and 45mph at TVC. Have got an initial SPS
out, and will of course continue to monitor.
&&
.NEAR TERM...(Through Wednesday)
Issued at 353 PM EDT Tue Oct 13 2020
High impact weather potential: Gales on Lake Michigan this afternoon.
Pattern synopsis/forecast:
Fast paced and shortwave filled mid and upper level flow regime
found across the northern Conus early this afternoon...running along
southern extent of cold core gyre rotating across central Canada.
Next in the series of shortwaves impacting northern Michigan as of
this writing, bringing with it gusty southwest winds, increasing
clouds, and a some spotty light showers. Looking further west,
elongated upper jet core and increasingly robust shortwave impacting
the Pacific Northwest and southern British Columbia, bringing
widespread showers to that region. Expect this wave/upper jet to dig
southeast into the northern Plains on Wednesday. Attendant deepening
surface response will pivot into the northwest Lakes later
Wednesday, bringing our next round of gusty winds and more shower
chances.
Primary forecast concerns/challenges: Cloud/temperature trends and
addressing additional shower chances.
Details:
Expect any showers to come to a quick end early this evening as
current wave and attendant cold front exit stage right. Aggressive
clearing expected thereafter with surface ridging building overhead.
And, much like today, clouds will be on the increase heading through
Wednesday as next surge of warm air advection overspreads the region
well ahead of developing northern Plains low pressure. Rain chances
return by later in the morning and afternoon, especially for areas
north of M-32 where forced ascent via upper jet support and moisture
convergence will be maximized (the latter helped along by 50+ knot
low level jet response). Temperatures will run about on par for what
they should be for mid-October, with lows tonight ranging from the
upper 30s to middle 40s, and highs Wednesday ranging through the
50s...with a few spots making a run at 60 degrees.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 353 PM EDT Tue Oct 13 2020
Wednesday night through Friday evening
...The S-word...
High Impact Weather Potential...Minimal.
Pattern Synopsis/Forecast and possible outcomes...Rain continues,
mainly over E Upper Wednesday evening as the sfc low moves into N
Lake Superior. The models are handling the sfc and associated front
similarly through 12z/Thu. So, the expectation will be for rain all
night, mainly north of M-32 in N Lower, with scattered showers south
of M-32. 12z/Thu, the cold front is through the region, and the 1000-
850mb winds turn NW with the 0C 850 mb line roughly running from
Whitefish Pt. to about CAD. NAM/SREF/ECMWF have the -4C 850 mb line
running through N Lake Michigan and SE Chippewa County by 00z/Fri,
while the GFS has the -7c line in the same region. have leaned
toward rain through 00z/Fri, but if the GFS is right then there
could be a mix in E Upper and maybe NW Lower, and the tip of the
mitt as the we get closer to -8c. It wouldn't be surprising, it is a
lower chance of it happening, but it isn't the likely idea. The idea
becomes more muddled with the 850 mb temperatures as the different
models have different ideas about how cold it is. However, the sfc
temperatures begin to show more that snow can be supported, and
especially when looking at some of the dry air in the lower levels
(below 850 mb). So a mix or even all snow would be possible over the
higher terrain of N Lower, and almost all of E Upper. Friday,
Temperatures warm back into the 40s by 11am in the forecast area, so
any flakes will be rain again with LE Rain possible into the
evening.
.LONG TERM...(Friday night through Tuesday)
Issued at 353 PM EDT Tue Oct 13 2020
High Impact Weather Potential:
Unsettled and colder period ahead for the weekend into early next
week. Departing system Friday will be followed relatively quickly by
another system Saturday night into Sunday as a shortwave moves
in...though exact timing and strength of this feature and its
associated surface reflection is uncertain. Either way...attm a
period of warm advection on Saturday looks possible...with signals
for perhaps widespread liquid precipitation and gusty winds as the
system moves into the Great Lakes Saturday night into Sunday. Beyond
this...further lack of consensus in the models indicates much
uncertainty in the forecast for the end of the weekend and start of
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 140 PM EDT Tue Oct 13 2020
VFR conditions expected through this taf cycle. Band of mostly
elevated clouds and some light showers will spread west to east
across the taf locations this afternoon and early evening, with
skies clearing rapidly during the overnight. Another round of
increasing high clouds expected on Wednesday. Gusty southwest
winds this afternoon become a bit more westerly and decrease in
speed some this evening. Winds back southerly again Wednesday
morning.
&&
.MARINE...
Issued at 353 PM EDT Tue Oct 13 2020
Gale and small craft advisory producing gusty southwest winds will
veer more westerly and decrease in speed tonight behind a passing
cold front. Winds quickly back more south and southeast on
Wednesday, becoming quite gusty once again. Low pressure passing
across the northern Great Lakes Wednesday night will swing the winds
around to west and northwest by Thursday morning, with more gale
force wind gusts a possibility across northern Lake Michigan by
later Wednesday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Wednesday for LHZ345>349.
LM...GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 5 AM EDT Wednesday for LSZ321-322.
&&
UPDATE...JZ
NEAR TERM...MB
SHORT TERM...JL
LONG TERM...FEF
AVIATION...MB
MARINE...MBHazardous weather outlook, Oct 13, 3:57 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 357 PM EDT Tue Oct 13 2020 MIZ016>018-020>036-041-042-086>088-095>099-141200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 357 PM EDT Tue Oct 13 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Isolated thunderstorms are possible this afternoon and early evening across eastern upper and north of M-68 in northern lower Michigan. No severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-141200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 357 PM EDT Tue Oct 13 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible for the nearshore and open waters along and north of M-68 this afternoon and early evening. No severe weather is expected at this time. Gale force gusts are expected along portions of Northern Lake Michigan into early this evening. See the latest marine forecasts and gale warning for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force winds are possible on Northern Lake Michigan Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Oct 13, 5:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT TUE OCT 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM NON-TSTM WND GST 1 SSW GAYLORD 45.02N 84.68W
10/13/2020 M53 MPH OTSEGO MI ASOS
ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
AIRPORT.
&&
JZSpecial weather statement, Oct 13, 5:59 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Gaylord MI
559 PM EDT Tue Oct 13 2020
MIZ017-018-022>024-027>030-033>035-132300-
Otsego-Roscommon-Cheboygan-Montmorency-Alcona-Kalkaska-Ogemaw-Presque
Isle-Alpena-Missaukee-Oscoda-Crawford-
559 PM EDT Tue Oct 13 2020
...SHOWERS WITH GUSTY WINDS WILL IMPACT NORTH CENTRAL AND NORTHEAST
LOWER MICHIGAN...
At 557 PM EDT, radar indicated showers were located along a line
extending from Rogers City to Mcbain. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these showers. A 46 mph
gust was measured at the National Weather Service office near
Gaylord.
Locations impacted include...
Alpena, Houghton Lake, Gaylord, Rogers City, Grayling, Roscommon,
Onaway, Lake City, Lewiston, St. Helen, Mio, Atlanta, and Lachine.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4416 8441 4417 8534 4424 8534 4559 8418
4558 8408 4553 8407 4552 8390 4539 8358
4539 8346 4528 8333 4523 8335 4520 8328
TIME...MOT...LOC 2157Z 254DEG 49KT 4546 8387 4421 8522
JZLocal storm report, Oct 13, 6:16 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
616 PM EDT TUE OCT 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 SW GREILICKVILLE 44.78N 85.68W
10/13/2020 M0.25 INCH LEELANAU MI BROADCAST MEDIA
AT TV 7/4 STUDIOS.
&&
JZLocal storm report, Oct 13, 6:21 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
621 PM EDT TUE OCT 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM NON-TSTM WND GST 1 E CLEAR LAKE STATE PA 45.15N 84.19W
10/13/2020 M40 MPH MONTMORENCY MI MESONET
MESONET STATION ATAM4 ATLANTA.
&&
JZLocal storm report, Oct 13, 6:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
631 PM EDT TUE OCT 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 W INTERLOCHEN 44.65N 85.78W
10/13/2020 U0.50 INCH GRAND TRAVERSE MI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
FEFSpecial weather statement, Oct 13, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
639 PM EDT Tue Oct 13 2020
MIZ016-017-086>088-096-097-132330-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Cheboygan-Emmet-Central Chippewa-
639 PM EDT Tue Oct 13 2020
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CHIPPEWA...NORTHWESTERN CHEBOYGAN...NORTHERN EMMET AND EASTERN
MACKINAC COUNTIES...
At 638 PM EDT, radar indicated thunderstorms were located along a
line extending from near Kinross to near Cross Village.
Movement was east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
St. Ignace, Mackinaw City, Mackinac Island, Kinross, Pickford,
Rudyard, Cross Village, Cedarville, Good Hart, and Hessel.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4624 8411 4616 8402 4592 8425 4588 8442
4594 8449 4592 8467 4585 8455 4581 8436
4564 8452 4554 8516 4566 8511 4571 8501
4578 8513 4581 8505 4579 8484 4582 8481
4582 8488 4595 8500 4632 8469 4647 8413
TIME...MOT...LOC 2238Z 248DEG 48KT 4628 8453 4564 8513
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:58 AM EDT | Gale Warning | APX | 16 hr | |
| Oct 13, 3:58 AM EDT | Small Craft Advisory | APX | 4 days | |
| Oct 13, 5:06 PM EDT | Special Weather Statement | APX | Antrim, Cheboygan, Crawford, Grand Traverse, Kalkaska, Missaukee and 2 more | 54 min |
| Oct 13, 5:59 PM EDT | Special Weather Statement | APX | Crawford, Missaukee, Montmorency, Oscoda, Otsego, Presque Isle and 1 more | 61 min |
| Oct 13, 6:27 PM EDT | Special Marine Warning | APX | 82 min | |
| Oct 13, 6:51 PM EDT | Special Marine Warning | APX | 84 min |
Nearby
Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.